Successful resuscitation after ropivacaine-induced ventricular fibrillation.
Human data about resuscitation after cardiac arrest from ropivacaine are limited. We present a case of successful cardiopulmonary resuscitation after accidental ropivacaine-induced ventricular fibrillation. A 76-yr-old female patient presented for foot osteotomy. A femoral block was performed using a nerve stimulator, a short bevel needle and 20 mL of 1.5% mepivacaine with 1:400,000 epinephrine. The patient remained relaxed and conversant. Five minutes later, an anterior sciatic block was done with 0.5% ropivacaine with 1:400,000 epinephrine for prolonged analgesia. Despite a negative aspiration and incremental injection, the patient developed a tonic-clonic seizure, then gradual widening of the QRS complex, and subsequently ventricular fibrillation. The patient was resuscitated with chest compressions and airway support prior to pharmacologic treatment of defibrillation. Total venous ropivacaine concentration 5 min after the last injection was 3.2 mg/L, free ropivacaine was 0.5 mg/L, and total mepivacaine was 0.22 mg/L. The patient was admitted to the hospital and discharged the next morning without complications. This case demonstrates that techniques used to detect intravascular injection may reduce but not eliminate catastrophic events. Consequently, regional anesthesia using large amounts of local anesthetic should be done in locations with resuscitation equipment and by individuals trained to recognize these complications and begin early treatment.
Klein, SM; Pierce, T; Rubin, Y; Nielsen, KC; Steele, SM
Volume / Issue
Start / End Page
Pubmed Central ID
Electronic International Standard Serial Number (EISSN)
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)